Am Fam Physician. 2011;83(4):480
What are dust mites?
Dust mites are tiny bugs that live off of pet and human skin cells. They are smaller than the period at the end of this sentence. Their waste is a major trigger of allergies and asthma. Symptoms of dust mite allergy include sneezing; runny nose; and stuffy, itchy nose. If you have asthma, dust mites can cause you to wheeze more and need more asthma medicine.
Dust mites live in warm, humid areas filled with dust, such as bed pillows, mattresses, carpets, and soft furniture. Keeping these as clean as possible can relieve your symptoms.
What do I do first?
Try putting a tightly-woven, dust-proof cover over your mattress. Wash your sheets and blankets in very hot water (130°F to 140°F) every week. Wash your pillow every week or put a dust-proof cover on it. (The pillowcase goes over the cover.)
What else can I do?
Vacuuming your carpets and soft furniture every week can help.
Keep the humidity in your home low by using a dehumidifier and running your air conditioner. Special air filters can also help reduce dust mites in the air.
Every week, use a damp cloth to clean surfaces where dust can collect. This includes countertops, shelves, and windowsills.
Can allergy medicine help?
Over-the-counter medicines may help control your symptoms. Antihistamines reduce sneezing, runny nose, and itchiness. They're most useful if you use them before you're exposed to allergens. Some of these medicines can cause sleepiness and dry mouth.
Decongestants (one brand name: Sudafed) can relieve stuffy nose. They are best used only for a short time. Nose sprays and drops shouldn't be used for more than three days because they can make your symptoms worse. Decongestants can raise your blood pressure, so talk to your doctor before using them.
If you are having a hard time controlling your symptoms, your doctor may suggest a prescription medicine or allergy shots.
If dust mites are making your asthma symptoms worse, or if you're taking more of your asthma medicine than usual, be sure to talk to your doctor.